Tornadoes · United States · Wisconsin · 2005

F0 tornado, Clear Lake, Wisconsin, June 11, 2005

This F0 tornado ran 2.5 miles across Polk County on June 11, 2005, touching down at 2:40 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 11, 2005
Touchdown
2:40 PM CDT (19:40 UTC)
Path length
2.5 miles (4.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Polk County
Touchdown point
45.250, -92.270
Lift-off point
45.250, -92.220
Record number
942

What the Weather Service recorded

A tornado touched down in the southern portion of Clear Lake. Scattered trees were downed along South Avenue and 3rd Avenue. Just south of the tornado track a strong rear flank downdraft caused significant damage to a garage and nearby trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 11, 4:00 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 4:00 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT SAT JUN 11 2005

.DISCUSSION...
NEXT ROUND OF PRECIP TO AFFECT MN/WI ALREADY IN PROGRESS ACROSS ERN
SD AND NERN NE...AHEAD OF VORT MAX IN CNTRL NE EVIDENT ON W/V
IMAGERY. SFC LOW CURRENTLY CENTERED ALONG THE KS/NE BORDER...AND
STATIONARY FRONT EXTENDS FROM NEAR KFSD TO KMSP. ON ITS PRESENT
COURSE...PRECIP SHUD ENTER SWRN PORTIONS OF THE FA DURING THE LATE
MRNG. PRECIP CURRENTLY OVER W CNTRL WI SHUD BE COMPLETELY OUT OF THE
AREA NEAR SUNRISE.

NAM BRINGS SFC LOW TO NEAR KFSD MIDDAY AND INTO W CNTRL MN BY THE
EVENING. BOUNDARY WILL MOVE NWRD SLIGHTLY...STRETCHING ACROSS CNTRL
MN BY THE END OF THE DAY. ALTHOUGH THUNDERSTORM DEVELOPMENT IS A
GOOD BET ACROSS MOST OF THE FA /WITH 1000-2000 J/KG OF SBCAPE
PROGGED AND RIGHT ENTRANCE RGN OF UPR JET OVER THE FA/...THE
STRONGEST THUNDERSTORMS APPEAR MOST LIKELY ACROSS THE NRN HALF OF
THE FA DURING THE AFTN...COINCIDENT WITH THE MAXIMUM IN H10-H8
THETA-E ADVECTION AND ON THE CYCLONIC SHEAR SIDE OF DEVELOPING LLJ.
MAXIMUM 0-6 KM BULK SHEAR...IN EXCESS OF 40 KTS ON THE NAM...SHUD
ALSO BE IN THIS RGN. NEVERTHELESS...IT APPEARS THAT...ALTHOUGH IT
CANNOT BE RULED OUT COMPLETELY...THE SEVERE THREAT FROM ANY OF THESE
STORMS SHUD BE LIMITED. LAPSE RATES IN THE HAIL PRODUCTION LAYER
/-10 TO -30 C/ ARE NOT FAVORABLE FOR LARGE HAIL GROWTH...AS THEY ARE
GENERALLY LESS THAN 6 C/KM...AND H8 LIS ARE PROGGED TO BE POSITIVE
IN MOST AREAS. WITH DCAPE VALUES AT OR ABOVE 500 J/KG ACROSS ERN AND
N CNTRL PORTIONS OF THE FA...DAMAGING WINDS WOULD BE A MORE LIKELY
THREAT WITH THE STRONGER STORMS. IN ADDITION...THE PRESENCE OF THE
BOUNDARY...LITTLE CIN...AND RELATIVELY HIGH 0-1 KM BULK SHEAR VALUES
/10-20 KTS/ MAKE THE PROBABILITY OF A TORNADO OR TWO OCCURRING
GREATER THAN ZERO...ESPECIALLY NORTH OF THE CITIES...NEAR LITTLE
FALLS...ST CLOUD...AND CAMBRIDGE.

RIDGING BUILDS INTO THE AREA IN THE WAKE OF DEPARTING SYSTEM...
BRINGING A TEMPORARY BREAK IN THE WET WEATHER SUNDAY. NEGATIVELY
TILTED TROF SWINGS INTO THE PLAINS FROM THE WRN CONUS SUN NGT AND
INTO MON...BRINGING YET ANOTHER ROUND OF TSRA.

WITH CLOUD COVER...AND PRECIP AFFECTING THE FA THRU MOST OF THE NEAR
TERM...AFTN TEMPS SHUD BE A LITTLE BELOW NORMAL...WITH THE POSSIBLE
EXCEPTION OF SUN /DUE TO EXPECTATION OF DRY WEATHER/. GENERALLY WENT
ABOVE GUIDANCE VALUES ON MIN TEMPS...WITH EXPECTATION THAT DEW
POINTS WILL REMAIN RELATIVELY HIGH DUE TO PRECIP.

LONGER TERM...TUESDAY THROUGH SATURDAY
ON TUE CUTOFF IN VICINITY...BUT GFS...DGEX AND CANADIAN MODELS
DISAGREE ON EXACTLY WHERE IT WILL BE SITTING AT THE TIME AND HOW
FAST IT WILL BE MOVING OUT. ETA PUSHES SYSTEM E OF AREA TUE AFT...
GFS LATE TUE NIGHT...AND CANADIAN LATE WED. TO SHOW GFS/CANADIAN
TREND HAVE EXTENDED POPS INTO TUE AFT. IF DGEX STARTS TO SLOW DOWN
AS WELL POPS MIGHT HAVE TO BE EXTENDED FURTHER IN TIME ON FUTURE
SHIFTS. TAKING OPTIMISTIC VIEW...DRY AND MAINLY SUNNY FCST WED THRU
SAT WITH UPPER LVL RIDGE BUILDING IN FROM W.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/MARGRAF
Hazardous weather outlook, Jun 11, 5:24 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT SAT JUN 11 2005

MNZ043>045-049>053-057>063-065>070-075>078-083>085-092-093-
WIZ014>016-023>028-121024-
ANOKA-BARRON-BENTON-BLUE EARTH-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN-
PIERCE-POLK-RAMSEY-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-
ST CROIX-STEARNS-STEELE-WASECA-WASHINGTON-WRIGHT-
524 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING...GENERALLY EAST OF A LINE FROM LITTLE FALLS...TO WILLMAR
AND MANKATO...AS A LOW PRESSURE SYSTEM...LOCATED OVER SOUTHERN
NEBRASKA THIS MORNING...MOVES NORTHEASTWARD INTO WEST CENTRAL
MINNESOTA TODAY. AS THE LOW PRESSURE APPROACHES...A STATIONARY
BOUNDARY OVER SOUTHERN MINNESOTA WILL MOVE NORTHWARD TO ALEXANDRIA
AND ST CLOUD THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND SOUTH OF THIS BOUNDARY THIS AFTERNOON. DAMAGING
WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH A FEW LARGE HAIL
REPORTS AND LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. IN
ADDITION...A TORNADO OR TWO WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP VERY NEAR THE BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY AND MONDAY NIGHT...
AFTER A BRIEF RESPITE ON SUNDAY. AT THIS TIME...SEVERE WEATHER DOES
NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MNZ041-042-047-048-054>056-064-073-074-082-091-121024-
BROWN-CHIPPEWA-DOUGLAS-LAC QUI PARLE-MARTIN-POPE-REDWOOD-STEVENS-
SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
524 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY AND MONDAY NIGHT...
AFTER A BRIEF RESPITE ON SUNDAY. AT THIS TIME...SEVERE WEATHER DOES
NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KAT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

7.7 hours before the tornado, 115 km from the path. June 11, 2005.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 61 joules per kilogram, CIN -89, lifted condensation level 723 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
100 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

4.3 hours after it, 115 km from the path. June 12, 2005.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 123 joules per kilogram, CIN -2, lifted condensation level 1277 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
223 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

New Richmond Mun (RNH), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 113 km away, was scanning. The volume nearest the touchdown began at 19:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of June 11, 2005

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 112:10 PM CDTF0Santa Rosa, FL0.150$3,000
June 112:15 PM CDTF0Richland, ND0.250
June 112:20 PM CDTF0Saint Croix, WI0.325
June 112:55 PM CDTF0Pierce, WI1.025
June 113:00 PM CDTF1Barron, WI5.050
June 113:04 PM CDTF1Saint Croix, WI8.050$3.6 million
June 113:43 PM CDTF0Saint Croix, WI0.525
June 114:23 PM CDTF0Chisago, MN0.120
June 114:25 PM CDTF0Pine, MN8.020
June 114:30 PM CDTF1Clay, MN0.2100
June 115:00 PM CDTF1Pine, MN6.025
June 115:20 PM CDTF0Pine, MN0.120
June 116:40 PM CDTF0Deaf Smith, TX0.550
June 116:48 PM CDTF0Traill, ND0.250
June 116:52 PM CDTF0Traill, ND0.250
June 117:00 PM CDTF0Swisher, TX0.440
June 117:05 PM CDTF0Swisher, TX0.330
June 117:28 PM CDTF0Deaf Smith, TX0.125
June 117:30 PM CDTF0Armstrong, TX0.225
June 117:35 PM CDTF0Swisher, TX0.440
June 117:36 PM CDTF0Armstrong, TX0.125
June 117:57 PM CDTF0Armstrong, TX0.125
June 118:02 PM CDTF0Armstrong, TX0.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.